Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Lubbock, TX

October 12, 2012Hockley County, Texas

NWS Lubbock, TX issued this special weather statement at Oct 12, 2012, 11:39 PM CDT for Hockley County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2012, 11:39 PM CDT (04:39 UTC)
Expired
Oct 13, 2012, 12:15 AM CDT
In force
36 min
Issued by
NWS Lubbock, TX

County Hockley County, TX

The radar

The Lubbock radar (KLBB), 42 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WWUS84 KLUB 130439
SPSLUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1139 PM CDT FRI OCT 12 2012

TXZ034-130515-
HOCKLEY-
1139 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY  COUNTY...

AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LEVELLAND...MOVING NORTHEAST
AT 40 MPH.

PENNY SIZE HAIL...WIND SPEEDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3366 10243 3383 10225 3383 10210 3361 10209
      3350 10233
TIME...MOT...LOC 0439Z 232DEG 34KT 3367 10224

$$

CWA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:40 PM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, Oct 12, 3:40 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT FRI OCT 12 2012

.SHORT TERM...
A TIGHT CLOSED LOW WAS SLOWLY MOVING EAST OUT OF THE GREAT BASIN
EARLY THIS FRIDAY AFTERNOON. ALTHOUGH MOST HEIGHT FALLS WILL BE
FARTHER NORTH OF THE REGION...THE SOUTH PLAINS WILL STILL SEE AROUND
30-40M OF FALLS. A BROAD AREA OF UPPER LEVEL DIVERGENCE AHEAD OF
THIS LOW IS APPARENT IN WATER VAPOR IMAGERY. A FRONT HAD MOVED
FARTHER SOUTH THAN ANTICIPATED THIS MORNING STRETCHING FROM ABOUT
HOBBS TO PADUCAH. HOWEVER...THIS FRONT WAS RETREATING BACK NORTHWARD
WITH HEATING INTO THE MID AND UPPER 70S SOUTH OF THE FRONT. THERE
WILL BE WEAK CONVERGENCE WEST OF THE AREA WHERE A DRYLINE IS
SHARPENING UP. FRONTOGENETICAL FORCING WILL ACCOMPANY THE DRYLINE IN
EASTERN NEW MEXICO THIS AFTERNOON AND EVENING. WINDS ARE EXPECTED TO
STAY BACKED SOUTH OF THIS FRONTAL BOUNDARY CONTINUING TO DRAW IN
ABNORMALLY HIGH MOISTURE FOR OCTOBER. THIS INCREDIBLY HIGH MOISTURE
WILL LEAD TO SURFACE CAPES IN EXCESS OF 2000 J/KG. THERE STILL
REMAINS UNCERTAINTY ON WHETHER THIS SURFACE BASED INSTABILITY CAN BE
REALIZED GIVEN THE AMOUNT OF CLOUD COVER LIMITING HEATING. MODELS DO
SHOW ENOUGH HEATING WITH TEMPERATURES IN THE UPPER 70S TO LOWER 80S
AND ERODING ALL OF THE CIN. EARLY THIS AFTERNOON...THERE IS STILL
AROUND 100 CIN THAT NEEDS TO BE OVERCOME. AREAS NORTH OF THE FRONT
WILL STILL SEE ABUNDANT ELEVATED INSTABILITY WITH THE AMOUNT OF
MOISTURE IN THE ATMOSPHERE.

CONDITIONS WILL BECOME SOMEWHAT FAVORABLE FOR TORNADO DEVELOPMENT IF
THE CAP BREAKS. DEEP LAYER SHEAR WILL CONTINUE TO BE ON THE INCREASE
TODAY SUPPORTING ORGANIZED SUPERCELL DEVELOPMENT. EVEN THOUGH STORMS
WILL BE MOVING RAPIDLY...THE AMOUNT OF MOISTURE IN THE ATMOSPHERE
AND LOW LCLS MAY CAUSE HEAVY RAINFALL. SHEAR VECTORS FROM THE
SURFACE TO 1KM ARE PROGGED TO BE AROUND 20-25KT WITH 0-3KM HELICITY
BETWEEN 200 AND 250. ANY SUPERCELLS NEAR THE AFOREMENTIONED FRONTAL
BOUNDARY MAY BE ABLE TO INTERACT TO CREATE A HIGHER TORNADO THREAT.
OTHERWISE...LARGE HAIL WILL BE ANOTHER PRIMARY CONCERN WITH
CONVECTION.

CONVECTION WILL SHIFT EAST OVERNIGHT WITH THE DEVELOPMENT OF A STOUT
50KT LOW LEVEL JET ACROSS THE ROLLING PLAINS. ADDITIONALLY...THE
PACIFIC FRONT WILL BE SWEEPING THROUGH THE AREA SATURDAY MORNING
ADDING TO THE LIFT AND CREATING A SECOND CHANCE OF STORMS. THIS
CONVECTION IS EXPECTED TO BE LINEAR RATHER THAN THIS AFTERNOON
DISCRETE CONVECTION. THESE STORMS MAY PERSIST INTO SATURDAY
AFTERNOON WITH TRAILING UPPER LEVEL LIFT FROM THE UPPER LEVEL TROUGH
AXIS. JDV

&&

.LONG TERM...
THE MID-UPPER LEVEL TROUGH ASSOCIATED WITH THE STORM SYSTEM
MENTIONED ABOVE WILL SWING THROUGH WEST TEXAS SATURDAY NIGHT AND
ALLOW DEEP-LAYER RIDGING TO BEGIN MOVING IN. SKIES WILL CONTINUE A
CLEARING TREND FROM NORTHWEST TO SOUTHEAST AS DRIER AIR SETTLES
ACROSS THE SOUTHERN PLAINS ON THE EASTERN EDGE OF HIGH PRESSURE AND
ACCOMPANYING SUBSIDENCE. SUNNY SKIES WILL PRODUCE SEASONABLE HIGHS
IN THE MID 70S TO NEAR 80 ACROSS THE SOUTH PLAINS AND EXTREME
SOUTHERN PANHANDLE AND LOW-MID 80S THROUGHOUT THE ROLLING
PLAINS...WITH WINDS OUT OF THE NORTH AT 10-15 MPH.

NORTHWEST FLOW ALOFT WILL KEEP CONDITIONS DRY HEADING INTO EARLY
NEXT WEEK...BEFORE A SHORTWAVE TROUGH APPROACHES OUT OF THE
SOUTHWEST MONDAY NIGHT INTO TUESDAY. NUMERICAL GUIDANCE SOLUTIONS
VARY IN THE DEGREE OF MOISTURE RETURN AND ASSOCIATED PRECIPITATION
CHANCES. HAVE LEFT THE FORECAST DRY AT THIS POINT BUT WILL MONITOR
THIS SYSTEM IN THE COMING DAYS. THIS WAVE OF UPPER-LEVEL ENERGY AND
ANY RESIDUAL RAINFALL LOOK TO PUSH EAST BY WEDNESDAY
MORNING...PLACING WEST TEXAS BACK IN A DRY AND QUIET NORTHWEST FLOW
REGIME WITH SEASONABLE TEMPERATURES THROUGH LATE WEEK INTO THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  73  42  77  43 /  70   0   0   0   0
TULIA         57  75  46  77  46 /  70  10   0   0   0
PLAINVIEW     57  77  47  78  47 /  70  10   0   0   0
LEVELLAND     59  77  48  79  49 /  70  10   0   0   0
LUBBOCK       63  78  49  80  50 /  70  10   0   0   0
DENVER CITY   60  77  49  79  50 /  70   0   0   0   0
BROWNFIELD    60  78  49  80  50 /  60  10   0   0   0
CHILDRESS     64  82  52  84  50 /  60  40   0   0   0
SPUR          64  80  52  80  51 /  60  30   0   0   0
ASPERMONT     67  82  54  84  53 /  50  40   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/31
Hazardous weather outlook, Oct 12, 12:13 PM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1213 PM CDT FRI OCT 12 2012

TXZ021>044-131715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1213 PM CDT FRI OCT 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THIS AFTERNOON
AND EVENING ACROSS MOST OF THE TEXAS SOUTH PLAINS REGION. LARGE
HAIL...DAMAGING WIND GUSTS...AND LOCALLY FLOODING RAINS WILL BE
THE PRIMARY THREATS. THERE ALSO WILL BE A RISK FOR ISOLATED
TORNADOES...ESPECIALLY NEAR THE NEW MEXICO BORDER. A STRONG UPPER
LEVEL STORM SYSTEM ACROSS THE MOJAVE DESERT WILL SWING INTO THE
CENTRAL ROCKIES TONIGHT...WHILE A SURFACE FRONTAL BOUNDARY WILL
SLOWLY LIFT NORTHWARD THROUGH THE TEXAS SOUTH PLAINS LATER TODAY.
THE MOST PROBABLE SCENARIO IS FOR DEVELOPMENT OF STRONG OR SEVERE
THUNDERSTORMS AND POSSIBLY SUPERCELLS LATE THIS AFTERNOON OVER THE
SOUTHWESTERN SOUTH PLAINS NEAR THE NEW MEXICO BORDER. ACTIVITY IS
EXPECTED TO TRANSFORM INTO EITHER CLUSTERS OR LINES AND MOVE
NORTHEASTWARD ACROSS THE AREA LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING.

In the hours before

Special weather statement, Oct 12, 7:33 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
733 PM CDT FRI OCT 12 2012

TXZ023-029-130100-
HALE-SWISHER-
733 PM CDT FRI OCT 12 2012

...SPECIAL WEATHER STATEMENT FOR HALE AND SWISHER  COUNTIES...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN SWISHER COUNTY...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO DIME SIZE IS POSSIBLE WITH THIS STORM AS IT PASSES
BETWEEN HART AND KRESS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3455 10199 3452 10155 3426 10181 3430 10199
TIME...MOT...LOC 0032Z 206DEG 27KT 3435 10190

24
Local storm report, Oct 12, 7:42 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 S HALE CENTER         34.02N 101.84W
10/12/2012  E2.75 INCH       HALE               TX   LAW ENFORCEMENT

            CAR WINDOWS BROKEN BY HAIL AT REST STOP ON I-27

&&

EVENT NUMBER LUB1200401

JGD
Special weather statement, Oct 12, 8:01 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CDT FRI OCT 12 2012

TXZ024-030-130145-
BRISCOE-FLOYD-
801 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR FLOYD  AND BRISCOE  COUNTIES...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF SILVERTON...MOVING NORTHEAST AT
35 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE
WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3450 10095 3441 10095 3423 10132 3431 10139
      3431 10147 3439 10147 3466 10126
TIME...MOT...LOC 0101Z 214DEG 31KT 3428 10139

05
Special weather statement, Oct 12, 9:28 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
928 PM CDT FRI OCT 12 2012

TXZ033-039-130315-
COCHRAN-YOAKUM-
928 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM AND COCHRAN COUNTIES...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM IN LEE COUNTY NEW MEXICO...MOVING EAST NORTHEAST
AT 35 MPH TOWARD YOAKUM AND COCHRAN COUNTIES.

RESIDENTS SHOULD PREPARE FOR THE POSSIBILITY OF SEVERE
WEATHER...INCLUDING LARGE HAIL...STRONG WIND GUSTS...CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS.

LAT...LON 3296 10306 3377 10304 3376 10261 3296 10259
TIME...MOT...LOC 0225Z 250DEG 29KT 3315 10312

31
Local storm report, Oct 12, 9:30 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
930 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             SHALLOWATER             33.69N 101.99W
10/12/2012  E1.00 INCH       LUBBOCK            TX   BROADCAST MEDIA

0621 PM     HAIL             HALE CENTER             34.06N 101.84W
10/12/2012  E2.00 INCH       HALE               TX   TRAINED SPOTTER

0621 PM     TSTM WND GST     HALE CENTER             34.06N 101.84W
10/12/2012  E65 MPH          HALE               TX   TRAINED SPOTTER

0639 PM     HAIL             6 N ABERNATHY           33.93N 101.85W
10/12/2012  M2.00 INCH       HALE               TX   TRAINED SPOTTER

0648 PM     HAIL             6 S HALE CENTER         33.98N 101.84W
10/12/2012  E2.75 INCH       HALE               TX   TRAINED SPOTTER

            CRACKED WINDSHIELD

0658 PM     HAIL             HALE CENTER             34.06N 101.84W
10/12/2012  E2.75 INCH       HALE               TX   SKYWARN SPOTTER

0701 PM     HAIL             4 N KRESS               34.42N 101.75W
10/12/2012  E1.75 INCH       SWISHER            TX   BROADCAST MEDIA

0701 PM     TSTM WND GST     4 N KRESS               34.42N 101.75W
10/12/2012  E70 MPH          SWISHER            TX   BROADCAST MEDIA

0708 PM     TORNADO          5 SE HALE CENTER        34.01N 101.78W
10/12/2012                   HALE               TX   SKYWARN SPOTTER

0710 PM     HAIL             TULIA                   34.54N 101.77W
10/12/2012  E1.75 INCH       SWISHER            TX   POLICE DEPT

0722 PM     TORNADO          8 W LOCKNEY             34.12N 101.58W
10/12/2012                   HALE               TX   TRAINED SPOTTER

            RELAYED BY NWS AMARILLO. SPOTTER REPORTED LOCATION NEAR
            LOCKNEY. TORNADO LOCATED ESTIMATED

0740 PM     HAIL             3 S HALE CENTER         34.02N 101.84W
10/12/2012  E2.75 INCH       HALE               TX   LAW ENFORCEMENT

            CAR WINDOWS BROKEN BY HAIL AT REST STOP ON I-27

&&

EVENT NUMBER LUB1200392 LUB1200393 LUB1200394 LUB1200395 LUB1200396
LUB1200397 LUB1200398 LUB1200399 LUB1200403 LUB1200400 LUB1200402
LUB1200401

JGD
Special weather statement, Oct 12, 11:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1139 PM CDT FRI OCT 12 2012

TXZ034-130515-
HOCKLEY-
1139 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY  COUNTY...

AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LEVELLAND...MOVING NORTHEAST
AT 40 MPH.

PENNY SIZE HAIL...WIND SPEEDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3366 10243 3383 10225 3383 10210 3361 10209
      3350 10233
TIME...MOT...LOC 0439Z 232DEG 34KT 3367 10224

CWA

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:05 PM CDTTornado WarningLUBFloyd, Hale25 min
Oct 12, 7:07 PM CDTSevere Thunderstorm WarningLUBSwisher23 min
Oct 12, 7:13 PM CDTSpecial Weather StatementLUBFloyd62 min
Oct 12, 7:25 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher50 min
Oct 12, 7:33 PM CDTSpecial Weather StatementLUBSwisher27 min
Oct 12, 7:50 PM CDTSevere Thunderstorm WarningLUBSwisher55 min
Oct 12, 8:01 PM CDTSpecial Weather StatementLUBBriscoe44 min
Oct 12, 9:28 PM CDTSpecial Weather StatementLUBCochran, Yoakum47 min
Oct 12, 10:01 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum29 min
Oct 12, 10:33 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum27 min
Oct 12, 10:59 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum31 min
Oct 12, 11:57 PM CDTSpecial Weather StatementLUBLubbock48 min
Oct 13, 3:04 PM CDTSpecial Weather StatementLUBStonewall26 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.